Alert archive / Oregon / Wind Advisories in 2024

Wind Advisory 22, NWS Medford, OR

September 25, 2024Lake County, Oregon

NWS Medford, OR issued this wind advisory at Sep 25, 2024, 2:32 PM PDT for Lake County, Oregon. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 25, 2024, 2:32 PM PDT (21:32 UTC)
Expired
Sep 25, 2024, 8:00 PM PDT
In force
5 hr
Issued by
NWS Medford, OR

County Lake County, OR

The radar

The Medford radar (KMAX), 207 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2993 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

080 
WWUS76 KMFR 252132
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
232 PM PDT Wed Sep 25 2024

ORZ031-260300-
/O.NEW.KMFR.WI.Y.0022.240925T2132Z-240926T0300Z/
Central and Eastern Lake County-
Including the cities of New Pine Creek, Paisley, Adel, and
Lakeview
232 PM PDT Wed Sep 25 2024

...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...Southwest winds 20 to 35 mph with gusts up to 55 mph.

* WHERE...Higher terrain in central and Eastern Lake County.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure light outdoor objects like tents or empty trash bins.

&&

$$

Smith

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Sep 25, 4:56 AM PDT, 9 hours 36 minutes earlier.

Area forecast discussion, Sep 25, 4:56 AM PDT, 9 hours 36 minutes before
Area Forecast Discussion
National Weather Service Medford OR
456 AM PDT Wed Sep 25 2024

...Updated AVIATION discussion...

.DISCUSSION...The focus this morning was upon the details of an
approaching cold front. It is currently about 120 miles offshore,
will reach the coast this afternoon, and weaken as it tracks
across our area through this evening. It could be considered a
weak front in that it is only expected to produce a few hundredths
of an inch for the coast from Port Orford northward in the
afternoon and early evening, tapering to a trace of showers for
Roseburg with measureable amounts to the west, north, and
northeast of Roseburg. The remainder of our area is expected to
remain dry, with an increase of mid and high level clouds late in
the day.

On the other hand, it could be considered a strong front in that
it will most notably produce southwest to west winds of 15 to 25
mph with gusts to 35 mph across the east side and at exposed,
higher elevations of the Cascades. Peak gusts associated with the
passage of the front, should bring the strongest winds of up to
45 mph to the Silver Lake/Summer Lake area from 1 PM to 4 PM.

Lastly, it could be considered a moderately strong/typical front
in that high temperatures this afternoon will be around 8 to 24
degrees lower than yesterday, with the greatest change in the
vicinity of the strongest part of the front...for inland/Coquille
Valley portions of Coos County, and Douglas County, including
Roseburg.

While it may be next summer before we again approach the record
warmth of yesterday, after today (Thursday through at least
Tuesday), above normal temperatures and dry weather with
seasonably typical afternoon breezes will return. A very weak
front will dissipate as it reaches the coast late Thursday night
into Friday morning, with an influx of low clouds at the immediate
coast north of Cape Blanco as its only noteworthy impact. East
side afternoon and evening breezes will pick up a bit for Saturday
and Sunday at 15 mph with gusts as high as 30 mph as an eastward-
moving dry trough and front pass by to the north.

The 00Z GFS is on the stronger side, a decidedly minority view,
in comparison to the GEFS suite of ensemble members in regards to
the next cold front of note, expected around next Wednesday. The
blended model solution was utilized for the official forecast with
the probability of precipitation below 10% across our area. A
better chance of a wetting rain looks to be associated with the
following trough late next week around Friday Day 9/Saturday Day
10. -DW

&&

.AVIATION...25/12Z TAFS...Marine stratus continues to bring LIFR
levels along the Oregon coast. Ceilings are remaining solidly at
LIFR, with LIFR visibilities at Brookings and MVFR at North Bend. An
approaching front is pushing clouds inland, with stratus expected to
fill the Umpqua Valley later this morning. The front will bring
periods of scattered showers to Coos and Douglas counties this
afternoon. Low ceilings look to remain over these areas through the
TAF period.

Other inland areas will remain at VFR levels. Gusty winds will
affect areas east of the Cascades this afternoon and early evening
as the front moves to the east. Winds in these areas will return to
normal late tonight. -TAD

&&

.MARINE...Updated 230 AM ,September 24, 2024...Seas will remain
below advisory through the middle of the week. Northwesterly swell
remains elevated, but not by enough to build steep seas. A weak
front may bring scattered marine showers this afternoon and evening.
Thunderstorm chances with this front are in the single digits and
not a significant concern.

Northwesterly swell will decrease on Thursday before increasing
further on Friday and Saturday. Additionally, a dry cold front will
bring gusty northerly winds over area waters. This combination of
conditions will bring steep seas to most area waters on Friday
afternoon. Conditions will deteriorate Friday evening and through
the day Saturday as the thermal trough strengthens. With current
guidance, very steep and hazardous seas are possible south of Coos
Bay and beyond 10 nm from shore. There are 10-15% chances of gale
winds for Friday evening for areas south of Cape Blanco. Warning
products are a certainty, but confidence in timing and areal
coverage is moderate and will benefit from additional information.

Chaotic seas continue beyond Friday and Saturday with an additional
period of elevated gusty winds on Sunday evening. Winds and seas
will ease going into next week, but unsettled conditions are likely
to remain in outer waters at least. -TAD

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

PACIFIC COASTAL WATERS...None.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 2:24 PM PDTSmall Craft AdvisoryMFR6 days

Nearby

Wind Advisories in Oregon, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.